Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A Globally Convergent Lagrangian Barrier Algorithm for Optimization with General Inequality Constraints and Simple Bounds


Authors: A. R. Conn, Nick Gould and Ph. L. Toint
Journal: Math. Comp. 66 (1997), 261-288
MSC (1991): Primary 90C30; Secondary 65K05
DOI: https://doi.org/10.1090/S0025-5718-97-00777-1
Supplement: Additional information related to this article.
MathSciNet review: 1370850
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the global and local convergence properties of a class of Lagrangian barrier methods for solving nonlinear programming problems. In such methods, simple bound constraints may be treated separately from more general constraints. The objective and general constraint functions are combined in a Lagrangian barrier function. A sequence of such functions are approximately minimized within the domain defined by the simple bounds. Global convergence of the sequence of generated iterates to a first-order stationary point for the original problem is established. Furthermore, possible numerical difficulties associated with barrier function methods are avoided as it is shown that a potentially troublesome penalty parameter is bounded away from zero. This paper is a companion to previous work of ours on augmented Lagrangian methods.


References [Enhancements On Off] (What's this?)

  • 1. K. J. Arrow and R. M. Solow. Gradient methods for constrained maxima, with weakened assumptions. In K. J. Arrow, L. Hurwicz, and H. Uzawa, editors, Studies in Linear and non-linear Programming, pages 166-176, Stanford, USA, 1958. Stanford University Press.
  • 2. M. Avriel. Nonlinear Programming: Analysis and Methods. Prentice-Hall, Englewood Cliffs, N.J., 1976. MR 58:9264
  • 3. D. P. Bertsekas. Constrained Optimization and Lagrange Multiplier Methods. Academic Press, London, 1982. MR 84k:90068
  • 4. M. G. Breitfeld and D. Shanno. Preliminary computational experience with modified log-barrier functions for large-scale nonlinear programming. In W. W. Hager, D. W. Hearn and P. M. Pardalos, editors, Large Scale Optimization: State of the Art, pages 45-67, Dordrecht, 1994. Kluwer Academic Publishers. CMP 95:05
  • 5. M. G. Breitfeld and D. F. Shanno. Computational experience with penalty-barrier methods for nonlinear programming. Annals of Operations Research, 62: 439-463, 1996. CMP 96:12
  • 6. J. V. Burke and J. J. Moré. On the identification of active constraints. SIAM Journal on Numerical Analysis, 25(5):1197-1211, 1988. MR 89i:90068
  • 7. J. V. Burke, J. J. Moré, and G. Toraldo. Convergence properties of trust region methods for linear and convex constraints. Mathematical Programming, Series A, 47(3):305-336, 1990. MR 91f:90114
  • 8. P. H. Calamai and J. J. Moré. Projected gradient methods for linearly constrained problems. Mathematical Programming, 39:93-116, 1987. MR 89f:90132
  • 9. A. R. Conn, N. I. M. Gould, and Ph. L. Toint. Global convergence of a class of trust region algorithms for optimization with simple bounds. SIAM Journal on Numerical Analysis, 25:433-460, 1988. See also same journal 26:764-767, 1989. MR 89h:90192; MR 90d:90071
  • 10. A. R. Conn, N. I. M. Gould, and Ph. L. Toint. Testing a class of methods for solving minimization problems with simple bounds on the variables. Mathematics of Computation, 50:399-430, 1988. MR 89e:65061
  • 11. A. R. Conn, N. I. M. Gould, and Ph. L. Toint. A globally convergent augmented Lagrangian algorithm for optimization with general constraints and simple bounds. SIAM Journal on Numerical Analysis, 28(2):545-572, 1991. MR 91k:90158
  • 12. A. R. Conn, N. I. M. Gould, and Ph. L. Toint. A globally convergent Lagrangian barrier algorithm for optimization with general inequality constraints and simple bounds. Technical Report 92/07, Department of Mathematics, FUNDP, Namur, Belgium, 1992.
  • 13. A. R. Conn, N. I. M. Gould, and Ph. L. Toint. LANCELOT: a Fortran package for large-scale nonlinear optimization (Release A ). Number 17 in Springer Series in Computational Mathematics. Springer Verlag, Heidelberg, Berlin, New York, 1992. CMP 93:12
  • 14. A. R. Conn, N. I. M. Gould, and Ph. L. Toint. On the number of inner iterations per outer iteration of a globally convergent algorithm for optimization with general nonlinear equality constraints and simple bounds. In D.F Griffiths and G.A. Watson, editors, Proceedings of the 14th Biennial Numerical Analysis Conference Dundee 1991, pages 49-68. Longmans, 1992. CMP 92:16
  • 15. A. R. Conn, N. I. M. Gould, and Ph. L. Toint. On the number of inner iterations per outer iteration of a globally convergent algorithm for optimization with general nonlinear inequality constraints and simple bounds. Computational Optimization and Applications, to appear, 1996.
  • 16. A. R. Conn, Nick Gould, and Ph. L. Toint. A note on exploiting structure when using slack variables. Mathematical Programming, Series A, 67(1):89-97, 1994. MR 95h:90124
  • 17. A. R. Conn, Nick Gould, and Ph. L. Toint. A note on using alternative second-order models for the subproblems arising in barrier function methods for minimization. Numerische Mathematik, 68:17-33, 1994. MR 95a:90119
  • 18. A. V. Fiacco. Introduction to sensitivity and stability analysis in nonlinear programming. Academic Press, New York, 1983. MR 85b:90072
  • 19. A. V. Fiacco and G. P. McCormick. Nonlinear Programming: Sequential Unconstrained Minimization Techniques. J. Wiley and Sons, New York, 1968. Reprinted as Classics in Applied Mathematics 4, SIAM, 1990. MR 39:5152
  • 20. R. Fletcher. Practical Methods of Optimization. J. Wiley and Sons, Chichester, second edition, 1987. MR 89j:65050
  • 21. R. M. Freund. Theoretical efficiency of a shifted-barrier-function algorithm for linear programming. Linear Algebra and its Applications, 152:19-41, 1991. MR 92e:90031
  • 22. K. R. Frisch. The logarithmic potential method of convex programming. Memorandum of May 13, University Institute of Economics, Oslo, Norway, 1955.
  • 23. P. E. Gill, W. Murray, M. A. Saunders, J. A. Tomlin, and M. H. Wright. On projected Newton barrier methods for linear programming and an equivalence to Karmarkar's projective method. Mathematical Programming, 36:183-209, 1986. MR 88h:90123
  • 24. P. E. Gill, W. Murray, M. A. Saunders, and M. H. Wright. Shifted barrier methods for linear programming. Technical Report SOL88-9, Department of Operations Research, Stanford University, Stanford, California 94305, USA, 1988.
  • 25. N. I. M. Gould. On the accurate determination of search directions for simple differentiable penalty functions. IMA Journal of Numerical Analysis, 6:357-372, 1986. MR 89i:90072
  • 26. W. A. Gruver and E. Sachs. Algorithmic Methods in Optimal Control. Pitman, Boston, USA, 1981. MR 82j:49029
  • 27. O. Güler, D. den Hertog, C. Roos, T. Terlaky, and T. Tsuchiya. Degeneracy in interior point methods for linear programming. Technical report, Faculty of Technical Mathematics and Computer Science, Delft University of Technology, P.O. Box 5031, 2600 GA Delft, The Netherlands, 1993.
  • 28. Harwell Subroutine Library. A catalogue of subroutines (release 11 ). Advanced Computing Department, Harwell Laboratory, Harwell, UK, 1993.
  • 29. M. R. Hestenes. Multiplier and gradient methods. Journal of Optimization Theory and Applications, 4:303-320, 1969. MR 42:6690
  • 30. F. Jarre and M. A. Saunders. A practical interior point method for convex programming. SIAM Journal on Optimization, 5(1):149-171, 1995. MR 95k:90058
  • 31. D. Jensen and R. Polyak. On the convergence of a modified barrier method for convex programming. IBM J. Res. Develop., 38(3):307-321, 1994.
  • 32. D. L. Jensen, R. Polyak, and R. Schneur. Numerical experience with modified barrier functions method for linear programming. Research Report RC 18415, IBM T. J. Watson Research Center, Yorktown Heights, NY, USA, 1992.
  • 33. K. Jittorntrum and M. Osborne. A modified barrier function method with improved rate of convergence for degenerate problems. Journal of the Australian Mathematical Society (Series B ), 21:305-329, 1980. MR 80k:65046
  • 34. N. Karmarkar. A new polynomial-time algorithm for linear programming. Combinatorica, 4:373-395, 1984. MR 86i:90072
  • 35. E. Kranich. Interior point methods for mathematical programming: A bibliography. Discussion Paper 171, Institute of Economy and Operations Research, FernUniversität Hagen, P.O. Box 940, D-5800 Hagen 1, West-Germany, May 1991. The bibliography can be accessed electronically by sending email to 'netlib.att.com' or 'netlib.ac.uk' with the message 'send intbib.bib from bib'.
  • 36. F. A. Lootsma. Hessian matrices of penalty functions for solving constrained optimization problems. Philips Research Reports, 24:322-331, 1969. MR 46:4724
  • 37. I.J. Lustig, R.E. Marsten, and D.F. Shanno. Computational experience with a primal-dual interior point method for linear programming. Linear Algebra and its Applications, 152:191-222, 1991. MR 92d:90041
  • 38. G. P. McCormick. The superlinear convergence of a nonlinear primal-dual algorithm. Technical Report OR T-550/91, Department of Operations Research, George Washington University, Washington DC 20052, 1991.
  • 39. R. Mifflin. Convergence bounds for nonlinear programming algorithms. Mathematical Programming, 8:251-271, 1975. MR 51:12340
  • 40. W. Murray. Analytical expressions for eigenvalues and eigenvectors of the Hessian matrices of barrier and penalty functions. Journal of Optimization Theory and Applications, 7:189-196, 1971. MR 44:1441
  • 41. W. Murray. Ill-conditioning in barrier methods. In Advances in numerical partial differential equations and optimization, Proceedings of the Sixth Mexico-United States Workshop, Philadelphia, USA, 1992. SIAM.
  • 42. W. Murray and M. H. Wright. Project Lagrangian methods based on the trajectories of penalty and barrier functions. Technical Report SOL78-23, Department of Operations Research, Stanford University, Stanford, California 94305, USA, 1978.
  • 43. S. G. Nash, R. Polyak, and A. Sofer. A numerical comparison of barrier and modified barrier methods for large-scale constrained optimization. In W. W. Hager, D. W. Hearn and P. M. Pardalos, editors, Large Scale Optimization: State of the Art, pages 319-338, Dordrecht, 1994. Kluwer Academic Publishers. CMP 95:05
  • 44. S. G. Nash and A. Sofer. A barrier method for large-scale constrained optimization. ORSA Journal on Computing, 5(1):40-53, 1993. CMP 93:07
  • 45. Y. Nesterov and A. Nemirovsky. Self-concordant functions and polynomial-time methods in convex programming. SIAM, Philadelphia, USA, 1993.
  • 46. J. M. Ortega and W. C. Rheinboldt. Iterative solution of nonlinear equations in several variables. Academic Press, New York, 1970. MR 42:8686
  • 47. R. Polyak. Modified barrier functions (theory and methods). Mathematical Programming, 54(2):177-222, 1992. MR 93c:90083
  • 48. R. A. Polyak. Smooth optimization methods for solving nonlinear extremal and equilibrium problems with constraints. Paper presented at the XIth International Symposium on Mathematical Programming, Bonn, Federal Republic of Germany, August 1982.
  • 49. D. B. Ponceleón. Barrier methods for large-scale quadratic programming. PhD thesis, Department of Computer Science, Stanford University, Stanford, California 94305, USA, 1990.
  • 50. M. J. D. Powell. A method for nonlinear constraints in minimization problems. In R. Fletcher, editor, Optimization, London and New York, 1969. Academic Press, pages 283-298. MR 42:7284
  • 51. M. J. D. Powell. Log barrier methods for semi-infinite programming calculations. In E. A. Lipitakis, editor, Advances on Computer Mathematics and its Applications, pages 1-21, Singapore, 1993. World Scientific.
  • 52. M. J. D. Powell. Some convergence properties of the modified log barrier method for linear programming. SIAM Journal on Optimization, 5(4): 695-740, 1995. CMP 96:03
  • 53. F. Rendl, R. J. Vanderbei, and H. Wolkowicz. Primal-dual interior point algorithms for max-min eigenvalue problems. Technical Report CORR93-20, Faculty of Mathematics, University of Waterloo, 1993.
  • 54. R. T. Rockafellar. Augmented Lagrangians and applications of the proximal point algorithm in convex programming. Mathematics of Operations Research, 1:97-116, 1976. MR 54:6954
  • 55. M. H. Wright. Numerical methods for nonlinearly constrained optimization. PhD thesis, Department of Computer Science, Stanford University, Stanford, California 94305, USA, 1976.
  • 56. M. H. Wright. Interior methods for constrained optimization. volume 1 of Acta Numerica, pages 341-407. Cambridge University Press, New York, 1992. MR 93d:90037

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 90C30, 65K05

Retrieve articles in all journals with MSC (1991): 90C30, 65K05


Additional Information

A. R. Conn
Affiliation: IBM T.J. Watson Research Center, P.O.Box 218, Yorktown Heights, New York 10598
Email: arconn@watson.ibm.com

Nick Gould
Affiliation: Rutherford Appleton Laboratory, Chilton, OX11 0QX, England
Email: nimg@letterbox.rl.ac.uk

Ph. L. Toint
Affiliation: Département de Mathématiques, Facultés Universitaires ND de la Paix, 61, rue de Bruxelles, B-5000 Namur, Belgium
Email: pht@math.fundp.ac.be

DOI: https://doi.org/10.1090/S0025-5718-97-00777-1
Keywords: Constrained optimization, barrier methods, inequality constraints, convergence theory
Received by editor(s): September 13, 1994
Received by editor(s) in revised form: September 19, 1995
Additional Notes: The research of Conn and Toint was supported in part by the Advanced Research Projects Agency of the Departement of Defense and was monitored by the Air Force Office of Scientific Research under Contract No F49620-91-C-0079. The United States Government is authorized to reproduce and distribute reprints for governmental purposes notwithstanding any copyright notation hereon.
Current reports available by anonymous ftp from the directory “pub/reports” on joyous-gard.cc.rl.ac.uk (internet 130.246.9.91)
Current reports available by anonymous ftp from the directory “pub/reports” on thales.math.fundp.ac.be (internet 138.48.20.102)
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society